Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 31, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 25, 2009, 6:28 PM CDT for Daviess County, Grundy County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2009, 6:28 PM CDT (23:28 UTC)
- Expired
- Apr 25, 2009, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
Counties Daviess County, MO, Grundy County, MO
The radar
The Pleasant Hill radar (KEAX), 143 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:15 PM CDT, 13 minutes earlier.
Area forecast discussion, Apr 25, 6:15 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT SAT APR 25 2009
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
SHORTWAVE CURRENTLY MOVING NORTHEAST ACROSS KANSAS IS SPARKING
THUNDERSTORMS ALONG THE STATIONARY BOUNDARY WHICH CURRENTLY
STRETCHES ACROSS KANSAS CITY NORTHEASTWARD TO JUST NORTH OF
KIRKSVILLE. TREND HAS BEEN FOR THUNDERSTORMS TO WEAKEN CONSIDERABLY
THE FARTHER INTO THE COLD AIR NORTH OF THE BOUNDARY. WITH THE
SHORTWAVE CONTINUING TO MOVE NORTHEAST AND CAPE IN THE 1500-2000
J/KG RANGE THIS EVENING...THINK STORMS WILL CONTINUE TO FIRE
NORTHEAST ALONG AND NORTH OF THE FRONT...WITH THE STRONGER STORMS
REMAINING IN THE GENERAL VICINITY OF THE FRONT. THE FRONT IS PROGGED
TO LIFT NORTH THROUGH THE NIGHT.
DURING THE OVERNIGHT...MODELS PROG LOW LEVEL JET OF 45 TO 55 KTS TO
DEVELOP. EXPECT A THUNDERSTORM COMPLEX TO DEVELOP OVER NORTH CENTRAL
OKLAHOMA THIS EVENING. THIS SHOULD MOVE TO THE NORTHEAST...AIDED BY
THE NOSE OF THE LOW LEVEL JET. THERE REMAINS SOME UNCERTAINTY AS TO
THE EXACT TRACK OF THIS COMPLEX...HOWEVER INITIAL INDICATIONS ARE
THAT IT WILL MAKE IT INTO WESTERN SECTIONS BY MORNING.
AS THE SHORTWAVE ENTERS THE REGION DURING THE DAY SUNDAY...EXPECT
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO DEVELOP. MODELS PROG
ENOUGH INSTABILITY FOR THE POSSIBILITY OF STRONG TO SEVERE STORMS
ONCE AGAIN. THE FRONT WILL START TO MOVE BACK SOUTHEAST ACROSS THE
FORECAST AREA LATE SUNDAY NIGHT INTO MONDAY. PRECIPITABLE WATER
VALUES CONTINUE TO BE GREATER THAN 1.5 INCHES. AND WITH YET ANOTHER
SHORTWAVE PROGGED TO MOVE ACROSS THE REGION...THE HEAVY RAIN THREAT
WILL CONTINUE. HAVE THEREFORE ISSUED A FLOOD WATCH FOR THE ENTIRE
FORECAST AREA FOR MIDDAY SUNDAY INTO EARLY MONDAY EVENING.
33
MEDIUM RANGE (TUESDAY THROUGH SATURDAY)...
CONFIDENCE IN THE LAST HALF OF THE FORECAST IS...NOT GOOD. MODEL
RUNS OVER THE PAST 24 HOURS HAVE GONE FROM BEING IN GENERAL
AGREEMENT ON THE PERSISTENCE OF A WESTERN CONUS TROUGH MUCH OF NEXT
WEEK...TO DEVOLVING INTO A MYRIAD OF SOLUTIONS THAT RANGE FROM
QUASI-ZONAL FLOW IN THE ECMWF...TO A WEAK TROUGH IN THE WEST CONUS
FROM THE GFS. CANADIAN GEM MODEL FAVORS THE SOLUTION OFFERED BY THE
ECMWF AS IT HAS ALSO FLATTENED THE FLOW ACROSS THE PLAINS FOR NEXT
WEEK. PREFERENCE IN SOLUTIONS IS WEIGHTED TOWARDS THE ECMWF...BUT
GIVEN THE VOLATILITY OF THE MODELS...OVER ALL CONFIDENCE WILL REMAIN
LOW.
DESPITE THE IMPLOSION OF THE MID-RANGE MODELS CONSENSUS...THE
SENSIBLE WEATHER FORECAST FOR NEXT WEEK HAS CHANGED LITTLE. FAST
MOVING IMPULSES ARE STILL EXPECTED STREAK ACROSS THE NATION NEXT
WEEK...IT IS JUST THAT NOW THE IMPULSES WILL RESULT FROM A BREAK
DOWN OF THE WESTERN CONUS TROUGH. TUESDAY STILL LOOKS TO BE THE ONE
DAY NEXT WEEK THAT WE HAVE SOME REASONABLE CONFIDENCE OF THAT IT
WILL BE DRY AS A SURFACE BOUNDARY...THAT WILL BE WALLOWING AROUND
MISSOURI THIS WEEKEND...FINALLY SETTLES FARTHER SOUTH.
HOWEVER...THAT CONFIDENCE QUICKLY DISSIPATES BY WEDNESDAY AS THE
WESTERN TROUGH STARTS SPITTING SHORTWAVE ACROSS THE PLAINS. CURRENT
TRAJECTORIES PEG MUCH OF THE SHORTWAVES PASSING TO OUR NORTH...BUT
SUFFICIENT ISENTROPIC LIFT TO THE SOUTH OF THESE WAVES WITH MOISTURE
RETURN FROM A WIDE OPEN GULF INDICATE THAT THE POTENTIAL FOR RAIN
WILL MOVE BACK INTO THE REGION WEDNESDAY. IN FACT...WITH A NUMBER OF
ILL-DEFINED IMPULSES MOVING ACROSS THE PLAINS...AND ABUNDANT
MOISTURE EXPECTED IN THE REGION...HAVE OPTED TO BROAD BRUSH
WEDNESDAY THROUGH FRIDAY NIGHT WITH CHANCE POPS. EXPECTATIONS ARE
THAT AS THIS WEEKENDS WEST CONUS TROUGH BREAKS DOWN EARLY NEXT WORK
WEEK MODEL VOLATILITY SHOULD CALM DOWN ENOUGH ALLOW SOME MORE
ACCURATE PLACEMENT OF POPS FOR THE LAST HALF OF THE COMING WORK WEEK.
OTHERWISE...TEMPERATURES NEXT WEEK WILL BE SOMEWHAT DEPENDANT ON THE
AMOUNT OF CLOUD COVER AND IF ANY RAIN FALLS...BUT AT THIS TIME HAVE
AVOIDED CHANGING OUR GOING FORECAST NUMBERS TOO MUCH DUE TO
UNCERTAINTIES IN THE DETAILS OF THE FORECAST.
CUTTER
&&
.AVIATION...
STRONG STORMS WILL CONTINUE TO AFFECT THE TAF SITES THROUGH AT LEAST
MID EVENING. THERE MAY BE A BREAK DURING THE LATE EVENING AND EARLY
OVERNIGHT HOURS...AS THE INITIAL SHORTWAVE MOVES NORTHEAST AND THE
NOSE OF THE LOW LEVEL JET IS STILL SOUTH. HOWEVER AS THE LOW LEVEL
JET PUSHES INTO THE AREA...MORE STORMS ARE POSSIBLE TOWARD DAYBREAK.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 1 PM SUNDAY TO 7 PM MONDAY FOR MOZ001-MOZ002-
MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-
MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-
MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-
MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-
MOZ046-MOZ053-MOZ054.
KS...FLOOD WATCH FROM 1 PM SUNDAY TO 7 PM MONDAY FOR KSZ025-KSZ057-
KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.Hazardous weather outlook, Apr 25, 1:00 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT APR 25 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON...ALONG AND NORTH OF A STALLED FRONTAL BOUNDARY. ANY THUNDERSTORMS WHICH DEVELOP WILL LIKELY CONTINUE THROUGH THE EVENING. EXTENSIVE CLOUD COVER WILL LIMIT THE DEGREE OF INSTABILITY AND THUS WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE WITH LARGE HAIL THE PRIMARY THREAT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE LATE TONIGHT...AS A COMPLEX OF STORMS DEVELOPS AND MOVES NORTHEAST INTO THE REGION. HOWEVER WHEN AND WHERE THIS ACTIVITY EVOLVES REMAINS IN QUESTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COLD FRONT WILL LIFT NORTH BY SUNDAY BUT THEN RETURN SOUTHWARD SUNDAY EVENING...AS A STRONGER UPPER SYSTEM EJECTS THROUGH THE CENTRAL PLAINS. THERE IS A BETTER CHANCE FOR MORE ORGANIZED AND WIDESPREAD THUNDERSTORM ACTIVITY SUNDAY NIGHT. INITIALLY THE PRIMARY CONCERN WILL BE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. AS SUNDAY EVENING CONTINUES...THE SEVERE THREAT WILL MORPH INTO A HEAVY RAIN AND FLOODING THREAT AS INDIVIDUAL THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREA. SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER MOST OF THE REGION SUNDAY NIGHT. THE WEATHER PATTERN IS EXPECTED TO REMAIN FAIRLY ACTIVE THROUGH THE UPCOMING WEEK...WITH PERIODIC CHANCES FOR THUNDERSTORMS. IT IS TOO SOON TO DETERMINE THE SEVERITY OF ANY OF THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING AND AGAIN SUNDAY EVENING. NRR
In the hours before
Special weather statement, Apr 25, 5:40 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT SAT APR 25 2009
MOZ021-022-029-030-252330-
CALDWELL-CLAY-CLINTON-RAY-
540 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR CALDWELL...NORTHEASTERN CLAY...
NORTHWESTERN RAY AND SOUTHEASTERN CLINTON COUNTIES UNTIL 630 PM
CDT...
AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWSON...MOVING NORTHEAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL BE NEAR...
POLO BY 600 PM CDT.
KINGSTON BY 610 PM CDT.
HAMILTON BY 625 PM CDT.
THE TOWN OF ELMIRA IS ALSO IN THE PATH OF THIS STORM.
LAT...LON 3968 9385 3939 9421 3943 9431 3979 9410
3979 9407
DUXSpecial weather statement, Apr 25, 5:48 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 PM CDT SAT APR 25 2009
MOZ013-020>022-252330-
BUCHANAN-CALDWELL-CLINTON-DE KALB-
548 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR EASTERN BUCHANAN...NORTHERN
CLINTON...NORTHWESTERN CALDWELL AND SOUTHEASTERN DEKALB COUNTIES
UNTIL 630 PM CDT...
AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOWER...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL BE NEAR...
6 MILES SOUTHEAST OF STEWARTSVILLE BY 610 PM CDT.
OSBORN AND CAMERON BY 630 PM CDT.
LAT...LON 3980 9421 3979 9421 3978 9419 3973 9415
3954 9457 3966 9469 3991 9430
DUXSpecial weather statement, Apr 25, 5:50 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT SAT APR 25 2009
MOZ014-015-252330-
DAVIESS-GRUNDY-
550 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR DAVIESS AND SOUTHWESTERN GRUNDY
COUNTIES UNTIL 630 PM CDT...
AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALLATIN...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL BE NEAR...
GALLATIN BY 600 PM CDT.
JAMESPORT BY 625 PM CDT.
THE TOWNS OF ALTAMONT AND JAMESON ARE ALSO IN THE PATH OF THIS STORM.
LAT...LON 3999 9363 3995 9374 3996 9377 3995 9377
3984 9409 3994 9418 4014 9384 4013 9382
DUXLocal storm report, Apr 25, 6:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CDT SAT APR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 1 N GALLATIN 39.92N 93.96W
04/25/2009 E1.00 INCH DAVIESS MO PUBLIC
ESTIMATED GOLFBALL SIZE HAIL AT LAKE VIKING N OF
GALLATIN.
&&
ACHSpecial weather statement, Apr 25, 6:15 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT SAT APR 25 2009
MOZ021-028-029-252345-
CLAY-CLINTON-PLATTE-
615 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR CLINTON...NORTHEASTERN PLATTE AND
NORTHWESTERN CLAY COUNTIES UNTIL 645 PM CDT...
AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRIMBLE...OR 6 MILES NORTH OF SMITHVILLE...
MOVING NORTHEAST AT 25 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
PLATTSBURG BY 635 PM CDT.
7 MILES NORTHWEST OF HOLT BY 640 PM CDT.
LATHROP BY 645 PM CDT.
THE TOWN OF RIDGELY IS ALSO IN THE PATH OF THIS STORM.
LAT...LON 3952 9470 3954 9466 3953 9461 3956 9461
3968 9437 3947 9425 3937 9466
DUXThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 9:45 PM CDT | Special Weather Statement | EAX | Atchison | 45 min |
| Apr 25, 8:54 AM CDT | River Flood Warning | EAX | Linn, Livingston | 6 days |
| Apr 25, 8:54 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 9 days |
| Apr 25, 8:54 AM CDT | River Flood Warning | EAX | Buchanan | 6 days |
| Apr 25, 8:54 AM CDT | River Flood Warning | EAX | Platte | 8 days |
| Apr 25, 8:54 AM CDT | River Flood Warning | EAX | Platte | 8 days |
| Apr 25, 4:04 PM CDT | Flood Watch | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more | 43 hr |
| Apr 25, 5:15 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 30 min |
| Apr 25, 5:22 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, DeKalb | 23 min |
| Apr 25, 5:40 PM CDT | Special Weather Statement | EAX | Caldwell | 50 min |
| Apr 25, 5:48 PM CDT | Special Weather Statement | EAX | Clinton | 42 min |
| Apr 25, 5:50 PM CDT | Special Weather Statement | EAX | Daviess | 40 min |
| Apr 25, 5:53 PM CDT | Severe Thunderstorm Warning | EAX | Clinton, DeKalb | 32 min |
| Apr 25, 5:57 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy | 33 min |
| Apr 25, 6:15 PM CDT | Special Weather Statement | EAX | Clinton | 30 min |
| Apr 25, 6:24 PM CDT | Flash Flood Warning | EAX | Buchanan, Caldwell, Clay, Clinton, Daviess, DeKalb and 6 more | 6 hr |
| Apr 25, 6:55 PM CDT | Special Weather Statement | EAX | Caldwell | 35 min |
| Apr 25, 4:52 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 23 min |
| Apr 25, 6:13 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 32 min |
| Apr 25, 6:33 PM CDT | Tornado Warning | EAX | Leavenworth | 27 min |
| Apr 25, 6:57 PM CDT | Tornado Warning | EAX | Leavenworth, Wyandotte | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.